Hypertrophic Cardiomyopathy: Risk of Sudden Death

Topic Overview

Some people who have hypertrophic cardiomyopathy are at high risk for sudden death. It can occur at any age, but it is most shocking when it happens to young adults or athletes. While the media often highlight these tragic deaths, sudden death is rare. It occurs in about 1 out of 100 adults with hypertrophic cardiomyopathy each year.

Sudden death is often the result of ventricular tachycardia (a type of rapid heart rate) or other dangerous arrhythmias, which can be caused by hypertrophic cardiomyopathy.

To find out your risk of sudden death, your doctor will do tests and ask you about your health and family history. Your doctor might check to see if you:

  • Have had cardiac arrest or ventricular tachycardia in the past.
  • Had a close relative who had hypertrophic cardiomyopathy and died suddenly.
  • Have fainted (syncope).
  • Have had low blood pressure during or after exercise.
  • Have extreme left ventricle thickness (more than 30 millimetres).

If you are at high risk for sudden death, an implantable cardioverter-defibrillator (ICD) might be right for you. An ICD can identify life-threatening arrhythmias and successfully restore a normal heartbeat.

Because of the possible increased risk of sudden death, it may be a good idea for family members of people who have hypertrophic cardiomyopathy to learn CPR (cardiopulmonary resuscitation).

Related Information

References

Citations

  1. Maron BJ, Olivotto I (2015). Hypertrophic cardiomyopathy. In DL Mann et al., eds., Braunwald's Heart Disease: A Textbook of Cardiovascular Medicine, 10th ed., vol. 2, pp. 1574–1588. Philadelphia: Saunders.
  2. Ezekowitz JA, et al. (2017). 2017 comprehensive update of the Canadian Cardiovascular Society guideline for the management of heart failure. Canadian Journal of Cardiology, 33(11): 1342–1433. DOI: 10.1016/j.cjca.2017.08.022. Accessed November 16, 2018.

Credits

Current as of: December 16, 2019

Author: Healthwise Staff
Medical Review: Rakesh K. Pai MD, FACC - Cardiology, Electrophysiology
Martin J. Gabica MD - Family Medicine
Adam Husney MD - Family Medicine
Robert A. Kloner MD, PhD - Cardiology
George Philippides MD - Cardiology

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: